Colorado, 2022

High Wind in Colorado, May 7, 2022

May 7, 2022 · NWS GJT · 1 event in 1 county or zone

The first of several shortwave troughs lifted out of a broad trough anchored over the Pacific Northwest. The shortwave and associated surface cold front tracked over the Northern Rockies and caused the pressure gradient to tighten aloft.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The first of several shortwave troughs lifted out of a broad trough anchored over the Pacific Northwest. The shortwave and associated surface cold front tracked over the Northern Rockies and caused the pressure gradient to tighten aloft. Gusty winds accompanied the system with widespread winds of 45 mph reported. There were localized gusts of greater than 58 mph which met high wind criteria in the Grand Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 7, 8:19 PM MST, 34 minutes earlier.

Area forecast discussion, May 7, 8:19 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
919 PM MDT Sat May 7 2022

.UPDATE...
Issued at 918 PM MDT Sat May 7 2022

Went ahead and cancelled the advisories and warnings for this
evening with humidity and winds trending toward improving
conditions. There are exceptions such as the 53 mph wind gust at
Grand Junction just as the advisory was to expire. This gust was
more of a result of an outflow boundary and not gradient winds.
Showers will continue to form north of a cold front which has
settled over the high plateau country. Outflow boundaries will
continue to be a threat the next few hours with a dry low layer
in place. No good news beyond this as winds and fire weather
concerns return again for Sunday...and Monday and...

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 256 PM MDT Sat May 7 2022

As discussed previously a broad mid-level trough developed over
the West today and a shortwave trough moving northeastward through
the leading edge of the trough drove a cold front across northeast
Utah and northwest Colorado earlier in the day. This shift has
resulted in a stronger height gradient aloft which diurnal mixing
began to transfer to the surface this afternoon. Meanwhile,
frontogenetic forcing along the front combined with jet divergence
was generating virga and light showers along the front. This
activity resulted in gusts in excess of 45 mph across the north as
well which spurred expanding the Wind Advisory into this area
earlier today.

The front stalls later this afternoon as energy moving down the
back side of the Western trough holds the pattern quasi-static
through the next 12 hours. Showers will continue to develop along
the front and over the northern mountains during the period with
light accumulations in the higher elevations, mainly at treeline
and above. Meanwhile, winds will slowly decouple bringing an end
to today's wind event.

The pattern changes little as the shortwave along the West Coast
continues to track southeastward to the Pacific Northwest late in
the day then across the northern Great Basin Sunday night.
Consequently, expect another windy day with continued showers
across the north. Those showers begin to favor the northern border
area Sunday night as moisture wraps into the area to the northeast
of the surface cyclone forming over northeast Colorado. Total
accumulations from this event look pretty light with the peaks of
the Elkhead and Park Range favored. However, amounts well below
advisory are expected, though the snow level will be dropping to
mountain bases late in the night as colder air works into the
region.

Current highlights appeared to be on track so made no changes
except to adjust Wind Advisory start/end times to match the RFW on
Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 256 PM MDT Sat May 7 2022

Very little changes are anticipated to kick-start the long term.
The anomalously low heights anchored along the PacNW will continue
to drag low to mid level jet streams overhead through Wednesday.
However, a shortwave strong enough to pinch off into a closed low
may stir up the forecast by Thursday. Before we dive into upcoming
changes, stout southwest winds and dry atmospheric conditions
continue to favor heightened fire concerns on Monday. Rinse and
repeat, a similar set is in store for Tuesday...and Wednesday.
Small shifts in jet axis over the next three days will be most
notable in daily high temperatures. When the jet's axis tilts
meridionally, the temperature gradient follows suit. As a result,
the warmer airmass across the southwest can creep further north,
across the CWA. Temperatures will rise 3 to 8 degrees each day
over central to southern valleys, but may jump as high as 20
degrees for cities in northeast Utah and northwest Colorado from
Monday to Tuesday. Robust winds across the region remain
consistent despite synoptic shifts; however, Wednesday is progged
to be the warmest, and windiest, day of the week.

By Wednesday night into Thursday the aformentioned closed low
swings over the CWA, dragging a cooler airmass and an uptick in
moisture across northern zones. Better source of moisture content
is favored to track north of Colorado and Utah, though, a few
showers could wring out precip along higher terrain as the trough
passes. Orographics would fuel a few lingering showers in
west/northwest flow in the wake of the system, depending on the
southern surge of available moisture. Unfortunately, as the trough
and its associated cold front cross the region, strong winds
ahead/along the front will result in another gusty afternoon with
minimal moisture for the rest of the region. And thus, the hype
for Fire Weather concerns across southwest Colorado may not
disappear just yet. Cluster mean analyses do indicate troughing
directly over the forecast area heading into the weekend, keeping
cool temps around to wrap up the work week. By Day 7, most
ensemble clusters show signals of ridging over the Western CONUS.
This forecast is favorable for dry, warm, and (potentially) less
windy conditions moving into mid May.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 547 PM MDT Sat May 7 2022

Strong wind gusts in excess of 40 mph continue to impact many of
the TAF sites early this evening. These winds are being enhanced
by showers or virga aloft both of which should be decreasing
at the surface after sunset. Winds aloft will remain strong out of
the Southwest overnight and lead to widespread LLWS. As heating
takes affect on Sunday expect strong winds to once again mix to
the surface with 35 to 55 mph gusts reaching many TAF sites by mid
afternoon.

&&

.FIRE WEATHER...
Issued at 256 PM MDT Sat May 7 2022

Daytime mixing will continue to transport strong winds to the
surface later this afternoon and as a result, widespread critical
fire weather conditions will be met across the southern zones.
Northern areas will also experience gusty winds, though the source
will be tied to a weak front and afternoon convection. The front
stalls along the I-70 corridor later today, preventing moisture
from reaching the southern valleys tomorrow night. Consequently,
expect little change in the overall critical fire weather
conditions tomorrow and Monday for much of southwest Colorado.
In fact, these conditions look possible every day this week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 11 AM to 10 PM MDT Sunday for COZ006>008-011-
     020>023.

     Red Flag Warning from 11 AM to 10 PM MDT Sunday for COZ207-290-
     292-294-295.

     Fire Weather Watch from Monday morning through Monday evening
     for COZ207-290-292-294-295.

UT...Wind Advisory from 11 AM to 10 PM MDT Sunday for UTZ022-027-029.

&&

UPDATE...15
SHORT TERM...NL
LONG TERM...ERW
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, May 7, 2:43 AM MST, 18 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
343 AM MDT Sat May 7 2022

COZ001>014-017>023-UTZ022>025-027>029-080945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
343 AM MDT Sat May 7 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Wind gusts of 30 to 50 mph will be common across most of the area
today. Critical fire weather conditions are expected in portions
of southwest Colorado today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind gusts of 30 to 50 mph will be common across most of the area
tomorrow. Critical fire weather conditions are possible in
portions of southwest Colorado tomorrow through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 7, 4:32 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
532 PM MDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     NON-TSTM WND GST 4 NNE POWDERHORN        38.33N 107.09W
05/07/2022  M52 MPH          GUNNISON           CO   MESONET

            MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
            3N.

&&
Local storm report, May 7, 4:33 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 PM MDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     NON-TSTM WND GST 2 ESE GYPSUM            39.63N 106.92W
05/07/2022  M56 MPH          EAGLE              CO   AWOS

            AWOS STATION KEGE EAGLE COUNTY RGNL AIRPORT.

0452 PM     NON-TSTM WND GST 3 NNW HOTCHKISS         38.85N 107.74W
05/07/2022  M54 MPH          DELTA              CO   MESONET

            MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.

&&
Local storm report, May 7, 4:48 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 PM MDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     NON-TSTM WND GST 5 NW GLENWOOD SPRINGS   39.59N 107.40W
05/07/2022  M53 MPH          GARFIELD           CO   MESONET

            MESONET STATION STOC2 STRM KING MT, GLNWOOD
            4NW.

&&
Local storm report, May 7, 5:07 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 PM MDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND GST 15 NW ESCALANTE FORKS   38.75N 108.58W
05/07/2022  M46 MPH          MESA               CO   MESONET

            MESONET STATION JCRC2 JACKS CANYON, GRAND
            JCT 21S.

0456 PM     NON-TSTM WND GST 2 N DOWD                39.63N 106.45W
05/07/2022  M45 MPH          EAGLE              CO   MESONET

            MESONET STATION DJTC2 DOWD JUNCTION.

0520 PM     NON-TSTM WND GST 3 WSW VERDURE           37.76N 109.40W
05/07/2022  M45 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
            DOT).

0532 PM     NON-TSTM WND GST 3 WSW OXFORD            37.15N 107.77W
05/07/2022  M45 MPH          LA PLATA           CO   ASOS

            ASOS STATION KDRO DURANGO LA PLATA CNTY
            AIRPORT.

&&
Local storm report, May 7, 5:30 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 PM MDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     NON-TSTM WND GST 4 NNE POWDERHORN        38.33N 107.09W
05/07/2022  M63 MPH          GUNNISON           CO   MESONET

            MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
            3N.

&&
Local storm report, May 7, 8:42 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
942 PM MDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     NON-TSTM WND GST 3 NW FRUITVALE          39.12N 108.52W
05/07/2022  M53 MPH          MESA               CO   ASOS

            ASOS STATION KGJT GRAND JUNCTION RGNL AP.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Valley

When
May 7, 8:53 PM MST
Where
Grand Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 60 MPH was measured by the automated weather station at the Grand Junction Regional Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014892.